Nasal Administration of Glucagon

<< ENDOCRINE


Considerations:

  • Most students with diabetes will have an order for the use of glucagon if needed, however, Wisconsin Statute chapter 118.29 allows glucagon to be given to any student who is known to have diabetes and is believed to be experiencing a severe low blood sugar.
  • Low blood sugar in children with diabetes can have varied symptoms.  These can include but are not limited to:
    • nervousness,
    • shakiness,
    • weakness,
    • extreme hunger,
    • slight nausea,
    • dizziness,
    • headache,
    • blurred vision,
    • fast heartbeat and/or,
    • feeling tired.
  • Based on the child’s individual health plan (also known as a diabetes action plan or diabetes emergency plan), low blood sugar is treated with some type of quick acting oral sugar, such as candy, icing, and/or juice.
  • Severe low blood sugar symptoms include disorientation, unconsciousness, and seizures.  If not treated promptly, it can lead to death.
  • Glucagon is a medication and is used in emergency situations when the student is unresponsive or unable to swallow because of a very low blood sugar.
  • Given that when a child is having symptoms of severe low blood sugar, it can be a stressful situation, it is highly recommended that you familiarize yourself with the student’s emergency plan beforehand.
  • Your school nurse or other licensed health care professional must review the glucagon procedure with you to ensure that you have the skills to perform this emergency medication administration.
  • Store the diabetes emergency plan and glucagon kit in a location that is easily accessible during a severe low blood sugar event.
    • Be sure that staff members who have regular contact with the student know where the medication is stored.
  • Be sure to check the expiration date on the medication package.

NASAL GLUCAGON-BAQSIMI

  • Do not remove the Shrink Wrap or open the Tube until you are ready to use it.
  • If the Tube has been opened, BAQSIMI could be exposed to moisture. This could cause BAQSIMI not to work as expected.
  • BAQSIMI will work even if the student has a cold or is taking cold medicine.
  • Be sure to ensure the child’s privacy and confidentiality when calling for assistance.  Do not say the child’s name over the PA system or walkie-talkie.
  • If possible, have someone assist with removing onlookers and other students to provide the child with privacy.

Supplies:

  • Diabetes emergency action plan
  • Documentation log
  • Prescribed medication
  • Gloves
  • Bulb syringe

procedure download  skill competency

  1. Identify that symptoms of a severe low blood sugar reaction are present and that based on the child’s diabetes emergency plan, medication needs to be given.
  2. Call for assistance.
  3. Ask that another school staff person call 911 or emergency medical services.
  4. Explain the procedure to the child at his/her level of understanding.
  5. Assemble supplies and place on a clean surface.
  6. Review the student’s diabetes emergency action plan.
  7. Check the glucagon kit and order to be sure it is
    1. For the right child
    2. The right medication
    3. The right dose
    4. Being given at the right time and
    5. Being given by the right route.
    6. Also check to ensure the medication has not expired.
  8. Wash your hands if possible.
  9. Put on gloves.
  10. Look into the child’s nostrils to determine if there is fluid or mucous in the nostrils.
  11. If drainage or mucous is present, use a bulb syringe to remove it.
  12. Remove the Shrink Wrap by pulling on the red stripe.
  13. Open the lid and remove the device from the tube.
    • Caution—do not push the plunger until ready to give the dose.
  14. Use your free hand to hold the crown of the head stable.
  15. Hold the device between your fingers and thumb.
    • Do not push the plunger yet.
  16. Insert tip gently into one nostril until your finger(s) touch the outside of the nose.
  17. Push plunger firmly all the way in.
    • Dose is complete when the green line disappears.
  18. Remove the device.
  19. If the student remains unconscious and is not lying on their side, move the student to a side-lying position because vomiting often follows the administration of glucagon.
    • If needed, ask another person for assistance.
  20. If alone with the student, and you have not already called 911 or emergency medical service, do so now.
  21. Monitor the student’s arousal, pulse and respirations.
  22. If breathing stops, begin rescue breaths.
  23. If breathing and heartbeat stop, begin CPR.
  24. Maintain a side-lying position to prevent aspiration due to vomiting.
  25. Once rescue squad arrives, inform them of medication administered, including type of medication, dose and time.
    • Send along used dose of glucagon.
  26. Dispose of all used materials in proper receptacles.
  27. Remove gloves and wash hands.
  28. Follow up with the parent or guardian and healthcare provider, as needed.
  29. Document the event and administration of glucagon, including time, date, dosage, and site of administration.

Resources:

INSTRUCTIONS FOR USE.  BAQSIMI™  http://pi.lilly.com/us/baqsimi-us-ifu.pdf


References:

American Diabetes Association.  (2015).  Hypoglycemia (Low Blood sugar).  Available at: http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html

Lilly.  (2020).  How to use BAQSIMI.  Available at: https://www.baqsimi.com/how-to-use-baqsimi


Acknowledgment of Reviewers:

Bette Carr, MSN, RN, NCSN
School Health Associates
Consultant

Teresa DuChateau, DNP, RN
School Health Associates
Consultant


Page last updated: January 15, 2020